Background: Reactivation of human herpesvirus (HHV) infection, especially HHV-6, has been observed in patients with drug-induced hypersensitivity syndrome (DIHS). In toxic epidermal necrolysis (TEN) and Stevens−Johnson syndrome (SJS), the relevance of HHV infection to the symptoms is unclear.
Methods: Patients with a diagnosis of DIHS (n = 7), TEN (n = 5) and SJS (n = 4) were included in the present study. These patients were evaluated for the presence of active HHV-6, HHV-7 and cytomegalovirus (CMV) infections by serological tests and polymerase chain reaction with blood.
Results: More than 3 weeks after the onset of DIHS, HHV-6 serological tests revealed a remarkable rise in IgG antibodies in six patients, including one treated without steroids. Human herpesvirus-6 DNA was detected in blood from three patients. In one patient with DIHS, reactivation of CMV was shown without reactivation of HHV-6, whereas in three patients anti-CMV IgG antibodies increased after the rise of anti-HHV-6 IgG antibodies. Anti-HHV-7 IgG antibodies did not show remarkable rises in any of these patients. As for patients with TEN and SJS, anti-HHV-6, anti-HHV-7 and anti-CMV IgG antibodies showed no significant increase, except for one patient in whom anti-HHV-6 and anti-HHV-7 IgG antibodies increased, but not more than 1 : 160, after steroid therapy. Human herpesvirus-6 DNA was not detected in the blood of those patients.
Conclusions: Human herpesvirus-6 reactivation in patients with DIHS is not due to non-specific reactivation induced by steroid therapy, but to events specific to DIHS. We hypothesize that DIHS may occur as a result of reactivation of HHV, especially HHV-6, accompanied with an allergic reaction to drugs, followed by a substantial immune response to the virus that is probably responsible for visceral involvement.